News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Headaches

Question: headache, vision fades out, numbness


 olialitiff - Wed Apr 29, 2009 2:47 pm

Hi I have had thi problem for a few years. First my peripheral vision goes and i get weak, then sometimes my hands will go numb, I get a little lethargic, then i will get a severe headache in the front of my head on one side. If i go take a nap when i wake up i'm usually better. This is really bothering me, it has happened more and more lately. I have had several tests done from bloodwork to an mri but everything always comes back normal, but I know there is definitely something wrong with me. Any suggestions would be really helpfull.
 John Kenyon, CNA - Tue Jan 05, 2010 11:49 pm

User avatar Hi there -- From the symptoms described, my first thought is a variation on the migraine theme, because of the visual aura (loss of peripheral vision), tingling in the extremities, and then the highly localized, unilateral severe headache often relieved by sleep. This is a pretty classic pattern for migraine, and most often there is no clear underlying cause that can be isolated, especially by imaging techniques, although it was a good idea to have the MRI done anyway, just to rule out some other cause. It seems migraine would be a reasonable default diagnosis and if no dedicated anti-migraine medication has been offered, you might (if you haven't already) try Aleve at the first sign (aura) of the syndrome, as whatever is used is generally most effective if used early on. If you can get a doctor to treat for migraine you still want to start with the least noxious medication, so something in the NSAID family (like Aleve or a stronger prescription variant) might be helpful. Sometimes also a beta blocker, especially propranolol, can be used to abort the headaches. If none of these work there are drugs speficically intended to abort migraine attacks, but they do have some potentially nasty side effects so they should be a last resort in most cases.

If you've not been seen by a neurologist this may be the best way to get a proper diagnosis and medical management. I'd be willing to bet this is fairly classic migraine and treating for it should not be a problem. If treating for migraine relieves the episodes you have a pretty clear default diagnosis for sure.

Hope this is helpful. Good luck to you and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here